Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 4:13 PM MST for Yuma County, Arizona. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 4:13 PM MST (23:13 UTC)
- Expired
- Aug 3, 2017, 5:00 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 47 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:15 PM MST | TSTM WND DMG | 1 N Tacna, AZ | DELAYED REPORT. SEVERAL POWER POLES DOWN NEAR AVE 40. NO CROSS STREET PROVIDED. TIME ESTIMATED FROM RADAR. |
| Aug 3, 4:15 PM MST | TSTM WND DMG | 4 E Ligurta, AZ | DELAYED REPORT. SEVERAL POWER POLES DOWN ALONG AVE 24. TIME ESTIMATED FROM RADAR. |
| Aug 3, 4:15 PM MST | TSTM WND DMG | 4 Wsw Wellton, AZ | FIVE POWER POLES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS85 KPSR 032313 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 413 PM MST THU AUG 3 2017 AZZ532-535-536-040000- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- 413 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 500 PM MST... At 413 PM MST, Doppler radar was tracking a strong thunderstorm near Wellton, or 11 miles east of Fortuna Foothills, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fortuna Foothills, Wellton, Ligurta and Tacna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3252 11423 3263 11437 3293 11422 3270 11393 TIME...MOT...LOC 2313Z 216DEG 13KT 3266 11421 $$ Hernandez
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:29 PM MST, 44 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 44 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 3:51 PM MST, 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 351 PM MST THU AUG 3 2017 AZZ535-536-032330- Gila River Valley AZ-Southeast Yuma County AZ- 351 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 430 PM MST... At 351 PM MST, Doppler radar was tracking a strong thunderstorm near Tacna, or 27 miles east of Fortuna Foothills, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tacna, Tyson and Roll. LAT...LON 3249 11386 3253 11408 3290 11400 3282 11370 TIME...MOT...LOC 2251Z 196DEG 8KT 3263 11394 AD
Special weather statement, Aug 3, 3:57 PM MST, 16 minutes before
Special Weather Statement National Weather Service Phoenix AZ 357 PM PDT THU AUG 3 2017 CAZ565-567-032345- Imperial County Southeast CA-Imperial Valley CA- 357 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY UNTIL 445 PM PDT... At 357 PM PDT, Doppler radar was tracking a strong thunderstorm over Calexico, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... El Centro, Calexico, Imperial, Holtville and Heber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3290 11562 3280 11525 3266 11539 3266 11559 TIME...MOT...LOC 2257Z 202DEG 5KT 3269 11549 Hernandez
Special weather statement, Aug 3, 4:00 PM MST, 13 minutes before
Special Weather Statement National Weather Service Phoenix AZ 400 PM MST THU AUG 3 2017 AZZ534-032345- Aguila Valley AZ- 400 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 359 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Aguila, or 13 miles west of Wickenburg, moving northeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wickenburg. LAT...LON 3398 11268 3384 11294 3400 11310 3400 11273 TIME...MOT...LOC 2259Z 237DEG 9KT 3398 11298 AD
Special weather statement, Aug 3, 4:02 PM MST, 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 402 PM MST THU AUG 3 2017 AZZ538-540-559-032345- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ- 402 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 402 PM MST, Doppler radar was tracking a strong thunderstorm near Palo Verde, or near Buckeye, moving east at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Goodyear, Buckeye, Palo Verde, Liberty, Estrella Mountain Ranch and Rainbow Valley. LAT...LON 3320 11271 3338 11268 3338 11236 3311 11238 TIME...MOT...LOC 2302Z 280DEG 11KT 3329 11261 AD
Special weather statement, Aug 3, 4:06 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST THU AUG 3 2017
AZZ541-545-032345-
New River Mesa AZ-Cave Creek/New River AZ-
406 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving north at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New River, Cave Creek and Anthem.
LAT...LON 3403 11197 3383 11197 3381 11219 3395 11224
3397 11219 3401 11218 3405 11215
TIME...MOT...LOC 2306Z 171DEG 8KT 3390 11210
ADSpecial weather statement, Aug 3, 4:13 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 413 PM MST THU AUG 3 2017 AZZ532-535-536-040000- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- 413 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 500 PM MST... At 413 PM MST, Doppler radar was tracking a strong thunderstorm near Wellton, or 11 miles east of Fortuna Foothills, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fortuna Foothills, Wellton, Ligurta and Tacna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3252 11423 3263 11437 3293 11422 3270 11393 TIME...MOT...LOC 2313Z 216DEG 13KT 3266 11421 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
| Aug 3, 4:57 AM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 3, 5:19 AM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 7:07 AM MST | Flash Flood Warning | PSR | San Bernardino | 5 hr |
| Aug 3, 8:13 AM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 11:50 AM MST | Special Weather Statement | PSR | Riverside | 40 min |
| Aug 3, 12:16 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 12:35 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 1:30 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 45 min |
| Aug 3, 1:44 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 2:13 PM MST | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 3, 2:16 PM MST | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 2:45 PM MST | Special Weather Statement | PSR | Imperial | 30 min |
| Aug 3, 3:01 PM MST | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 36 min |
| Aug 3, 3:57 PM MST | Special Weather Statement | PSR | Imperial | 48 min |
| Aug 3, 4:19 PM MST | Areal Flood Advisory | PSR | Imperial | 56 min |
| Aug 3, 4:22 PM MST | Special Weather Statement | PSR | Imperial | 53 min |
| Aug 3, 4:51 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.